Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 17, NWS Austin/San Antonio, TX

May 30, 2019Zavala County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at May 30, 2019, 10:28 PM CDT for Zavala County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2019, 10:28 PM CDT (03:28 UTC)
Expired
May 31, 2019, 1:30 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 74 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 3.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2019-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2019-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2182 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

921 
WGUS54 KEWX 310328
FFWEWX
TXC507-310630-
/O.NEW.KEWX.FF.W.0017.190531T0328Z-190531T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
1028 PM CDT Thu May 30 2019

The National Weather Service in Austin San Antonio has issued a

* Flash Flood Warning for...
  Zavala County in south central Texas...

* Until 130 AM CDT.

* At 1025 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between three and four inches 
  of rain have already fallen across the central portion of the 
  county, including La Pryor and Crystal City. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Crystal City, La Pryor, Batesville, Las Colonias, Chula Vista-River
  Spur, Cometa, Loma Vista, Washer and U.S. Highway 83.

Additional rainfall amounts of up to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 2908 9942 2889 9942 2865 9951 2865 10011
      2908 10002

$$

PLATT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 30, 6:57 PM CDT, 3 hours 31 minutes earlier.

Area forecast discussion, May 30, 6:57 PM CDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
657 PM CDT Thu May 30 2019

.AVIATION...
Currently have a couple of severe storms in our NW counties, not
expecting any of these storms to impact any sites for the short term
but have VCTS for DRT starting in a few hours with the CAMs showing
additional development later tonight. The weak front that moved over
the area yesterday stalled in the coastal plains but has since
started to track back north as a result of an upper level low moving
into the western part of the state. Put in VCSH for San Antonio sites
for this line of showers and storms over the next few hours, with the
expectation that this activity will dwindle with the loss of heating.
Elevated moisture will be present across the region tonight and have
cloud decks briefly lowering to IFR conditions for I-35 sites. Winds
will remain light overnight and begin backing toward the SE. Cloud
decks lift tomorrow morning with diurnal heating with all sites
reaching VFR by the afternoon.

&&

.PREV DISCUSSION... /ISSUED 254 PM CDT Thu May 30 2019/

UPDATE...
After coordination with SPC, we have opted to put Val Verde County
within a Tornado Watch until 10pm this evening. Hail will be the
main threat with storms that enter Val Verde, however some indices
remain enough of a concern to include the county in the Tornado
Watch.

PREV DISCUSSION... /ISSUED 229 PM CDT Thu May 30 2019/

SHORT TERM (Tonight through Friday Night)...
A frontal boundary that has passed through the northern half of our
area, continues to weaken as it sags south. With weakened
convergence along this boundary, convection has remained limited. A
short wave progged to move out of Mexico and into our area will
interact with this boundary before lifting it back north by morning.
This short wave will increase rain and thunderstorm chances for
counties out east again this evening. CAMs vary on trajectory of this
disturbance, but will show increasing POPs for a southwest to
northeast progression, affecting western counties, and areas along
and west of I-35 tonight and into tomorrow afternoon. By Friday
night, with most of the area under the influence of high pressure
ridging, fair weather with decreased rain chances will carry through
the weekend. Little change in forecasted high and low temperatures.
Tonight, low will remain in the low to mid 70s, with highs reaching
mid to upper 80s for most of the area.

LONG TERM (Saturday through Thursday)...
An upper low over California with ridging building into the Plains,
most of the area will see fair weather throughout the weekend. As we
maintain southeasterly flow, moisture continues to flow into the
region. Weak disturbances could generate showers and storms early
next week, though will keep POPs relatively low. By mid week, the
ridge begins to break down as the next upper disturbance approaches
from the west. Temperatures remain consistent through the remainder
of the week. with highs in the mid to upper 80s for most of the area,
some areas further south reaching mid 90s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  87  71  90  73 /  40  50  -   -    0
Austin Bergstrom Intl Airport  71  87  71  90  73 /  40  50  -   -    0
New Braunfels Muni Airport     71  87  71  90  73 /  40  50  -   -    0
Burnet Muni Airport            67  84  69  88  71 /  40  50  10  10  -
Del Rio Intl Airport           72  89  74  91  75 /  60  50  30  10  10
Georgetown Muni Airport        68  86  69  90  72 /  40  40  10  10   0
Hondo Muni Airport             72  90  72  92  73 /  50  30  10   0   0
San Marcos Muni Airport        71  88  71  90  73 /  40  50  -   -    0
La Grange - Fayette Regional   73  89  72  92  74 /  40  60   0  10   0
San Antonio Intl Airport       72  89  72  90  73 /  40  40  -    0   0
Stinson Muni Airport           73  89  72  90  74 /  40  30   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Aviation...17/EWilliams
Short-Term/Long-Term...Platt
Public Service/Data Collection...EWilliams
Hazardous weather outlook, May 30, 4:39 AM CDT, 17 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
439 AM CDT Thu May 30 2019

TXZ171>173-183>194-202>209-217>225-228-310945-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
439 AM CDT Thu May 30 2019

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

There is a slight risk for severe thunderstorms this afternoon and
tonight west of a Fredericksburg to Castroville to Catarina line.
Large hail and damaging wind gusts will be the primary threats,
and most of the strong storms are expected to occur between 3 pm
and 3 am.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Wednesday evening.

In the hours before

Special weather statement, May 30, 9:01 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
901 PM CDT Thu May 30 2019

TXZ202-203-310245-
Uvalde TX-Kinney TX-
901 PM CDT Thu May 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KINNEY AND
NORTHWESTERN UVALDE COUNTIES UNTIL 945 PM CDT...

At 901 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cline, or 17 miles east of Brackettville, moving northwest at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2923 9995 2915 10019 2950 10040 2958 10003
TIME...MOT...LOC 0201Z 156DEG 16KT 2927 10013

AAT
Special weather statement, May 30, 9:26 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
926 PM CDT Thu May 30 2019

TXZ218-310315-
Zavala TX-
926 PM CDT Thu May 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ZAVALA COUNTY UNTIL
1015 PM CDT...

At 926 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Loma Vista, or 8 miles southwest of Batesville,
moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Batesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2878 9941 2878 9981 2899 9975 2908 9942
TIME...MOT...LOC 0226Z 268DEG 23KT 2885 9970
Special weather statement, May 30, 9:37 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
937 PM CDT Thu May 30 2019

TXZ184-185-203-310345-
Uvalde TX-Edwards TX-Real TX-
937 PM CDT Thu May 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UVALDE...SOUTH
CENTRAL EDWARDS AND SOUTHWESTERN REAL COUNTIES UNTIL 1045 PM CDT...

At 937 PM CDT, Doppler radar was tracking a strong thunderstorm near
Laguna, or 21 miles northwest of Uvalde, moving north at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Camp Wood, Laguna, Montell, Barksdale and Reagan Wells.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Texas.

LAT...LON 2937 10011 2962 10011 2962 10014 2981 10015
      2981 9978 2936 9988
TIME...MOT...LOC 0237Z 183DEG 18KT 2947 9999

AAT
Local storm report, May 30, 10:00 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1000 PM CDT THU MAY 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             21 NW ROCKSPRINGS       30.21N 100.49W
05/30/2019  E1.75 INCH       EDWARDS            TX   STORM CHASER

            PUBLIC REPORT ON TWITTER SHOWING HAIL
            COVERING THE GROUND IN NORTHERN EDWARDS CO
            ALONG HWY 55. PICTURES IN TWEET SHOW AT
            LEAST 1.25 INCH HAIL AND TWEET MENTIONS 1.75
            INCH DIAMETER HAIL. TIME ESTIMATED VIA
            RADAR.

&&

AAT
Special weather statement, May 30, 10:06 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1006 PM CDT Thu May 30 2019

TXZ203-218-228-310345-
Uvalde TX-Dimmit TX-Zavala TX-
1006 PM CDT Thu May 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DIMMIT...SOUTHEASTERN
UVALDE AND ZAVALA COUNTIES UNTIL 1045 PM CDT...

At 1006 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crystal City, moving east at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Crystal City, La Pryor, Batesville, Las Colonias, Winter Haven, Chula
Vista-River Spur, Cometa, Loma Vista, Washer and Brundage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2865 10011 2913 9987 2913 9941 2861 9941
      2860 10011
TIME...MOT...LOC 0306Z 253DEG 13KT 2871 9991
Local storm report, May 30, 10:18 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1018 PM CDT THU MAY 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND DMG     11 ENE DEVIL'S SINKHOLE 30.12N 99.93W
05/30/2019                   EDWARDS            TX   COCORAHS

            TREES DOWNED BY THUNDERSTORM WIND GUSTS.
            TIME ESTIMATED BY RADAR.

&&

EMP

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:05 PM CDTSevere Thunderstorm WarningEWXKinney, Maverick40 min
May 30, 7:18 PM CDTSpecial Weather StatementEWXGonzales42 min
May 30, 7:26 PM CDTSpecial Weather StatementEWXBlanco49 min
May 30, 7:41 PM CDTSevere Thunderstorm WarningEWXGonzales, Lavaca29 min
May 30, 7:41 PM CDTSevere Thunderstorm WarningEWXKinney, Maverick64 min
May 30, 7:56 PM CDTSevere Thunderstorm WarningEWXEdwards49 min
May 30, 7:59 PM CDTSpecial Weather StatementEWXZavala46 min
May 30, 8:00 PM CDTSevere Thunderstorm WarningEWXMaverick45 min
May 30, 8:04 PM CDTSevere Thunderstorm WarningEWXMaverick56 min
May 30, 8:15 PM CDTSevere Thunderstorm WarningEWXKinney, Uvalde, Zavala45 min
May 30, 8:27 PM CDTAreal Flood AdvisoryEWXGonzales3 hr
May 30, 8:28 PM CDTSevere Thunderstorm WarningEWXZavala32 min
May 30, 8:32 PM CDTSpecial Weather StatementEWXMaverick43 min
May 30, 8:40 PM CDTSevere Thunderstorm WarningEWXEdwards, Real50 min
May 30, 9:01 PM CDTSpecial Weather StatementEWXKinney44 min
May 30, 9:01 PM CDTSevere Thunderstorm WarningEWXUvalde, Zavala59 min
May 30, 9:26 PM CDTSpecial Weather StatementEWXZavala49 min
May 30, 9:33 PM CDTSevere Thunderstorm WarningEWXZavala57 min
May 30, 9:37 PM CDTSpecial Weather StatementEWXReal68 min
May 30, 9:48 PM CDTAreal Flood AdvisoryEWXZavala3 hr
May 30, 10:06 PM CDTSpecial Weather StatementEWXZavala39 min
May 30, 10:55 PM CDTSpecial Weather StatementEWXDimmit50 min
May 30, 11:29 PM CDTAreal Flood AdvisoryEWXDimmit, Frio3 hr
May 31, 4:33 PM CDTSpecial Weather StatementEWXLavaca42 min

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.